Alert archive / Texas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 14, NWS Midland/Odessa, TX

March 17, 2020Dawson County, Gaines County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Mar 17, 2020, 4:09 PM CDT for Dawson County, Gaines County, Texas. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 17, 2020, 4:09 PM CDT (21:09 UTC)
Expired
Mar 17, 2020, 5:00 PM CDT
In force
51 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Dawson County, TX, Gaines County, TX

The radar

The Lubbock radar (KLBB), 94 km from the middle of the area, began a volume at 21:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 9.2 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2020-03-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 553 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2020-03-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 111 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
553 J/kg
Mixed-layer CIN
-266 J/kg
Mixed-layer LCL
1001 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
111 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

701 
WUUS54 KMAF 172109
SVRMAF
TXC115-165-172200-
/O.NEW.KMAF.SV.W.0014.200317T2109Z-200317T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
409 PM CDT Tue Mar 17 2020

The National Weather Service in Midland has issued a

* Severe Thunderstorm Warning for...
  East central Gaines County in western Texas...
  Northern Dawson County in western Texas...

* Until 500 PM CDT.

* At 409 PM CDT, a severe thunderstorm was located 12 miles west of
  Lamesa, moving northeast at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Lamesa, Welch, Lamesa Municipal Airport, Los Ybanez, Punkin Center,
  Arvana, Hancock and McKenzie Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3284 10169 3255 10223 3275 10240 3296 10217
      3296 10169
TIME...MOT...LOC 2109Z 232DEG 35KT 3273 10218 

HAIL...1.00IN
WIND...60MPH
 
$$

29
2 follow-up statements
569 
WWUS54 KMAF 172122
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
422 PM CDT Tue Mar 17 2020

TXC165-172132-
/O.CAN.KMAF.SV.W.0014.000000T0000Z-200317T2200Z/
Gaines TX-
422 PM CDT Tue Mar 17 2020

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL GAINES COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3284 10169 3262 10210 3278 10216 3294 10219
      3295 10218 3296 10169
TIME...MOT...LOC 2122Z 232DEG 35KT 3281 10206 

$$

TXC115-172200-
/O.CON.KMAF.SV.W.0014.000000T0000Z-200317T2200Z/
Dawson TX-
422 PM CDT Tue Mar 17 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR NORTHERN DAWSON COUNTY...

At 422 PM CDT, a severe thunderstorm was located 7 miles northwest of
Lamesa, moving northeast at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Lamesa, Welch, Lamesa Municipal Airport, Los Ybanez, Punkin Center,
Arvana and Hancock.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3284 10169 3262 10210 3278 10216 3294 10219
      3295 10218 3296 10169
TIME...MOT...LOC 2122Z 232DEG 35KT 3281 10206 

HAIL...1.00IN
WIND...60MPH
 
$$

29
581 
WWUS54 KMAF 172142
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
442 PM CDT Tue Mar 17 2020

TXC115-172200-
/O.CON.KMAF.SV.W.0014.000000T0000Z-200317T2200Z/
Dawson TX-
442 PM CDT Tue Mar 17 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR NORTHEASTERN DAWSON COUNTY...

At 442 PM CDT, a severe thunderstorm was located near O'donnell, or
14 miles north of Lamesa, moving northeast at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Lamesa, Lamesa Municipal Airport, Hancock and Arvana. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3284 10169 3271 10194 3281 10198 3295 10200
      3295 10199 3296 10169
TIME...MOT...LOC 2142Z 232DEG 35KT 3293 10187 

HAIL...1.00IN
WIND...60MPH
 
$$

29

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 17, 2:45 PM CDT, 1 hour 24 minutes earlier.

Area forecast discussion, Mar 17, 2:45 PM CDT, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
245 PM CDT Tue Mar 17 2020

.DISCUSSION...

KMAF 12Z raob came in w/mid-lvl lapse rates in excess of 8C/km, as
well as impressive PBL shear, which helps explain convective
activity just to the north this AM.  Latest mesoanalysis and sfc obs
show a dryline developing KATS-KCNM-KFST, and a cap that should be
gone by shift change.  The latest hi-res models have a shortwave
developing convection along the dryline 19-20Z, roughly mid-CWA, and
moving east to KMAF by around 22Z.  Forecast soundings maintain
steep lapse rates, and deep-lyr shear will only increase over the
next few hrs as a 250mb jet noses into West Texas and Southeast New
Mexico, yielding bulk shear of 40-50kts thru this evening.  A cold
front is forecast to stall just northeast of the CWA, posing a
tornadic threat.  Attm, this looks to stay out of our AO, but
convection to the north could easily send it our way, so this will
have to be monitored.  After dark, things stabilize fairly quickly,
and/or shift east out of the area.  Severe activity should cease
after 03Z.  Out west, a High Wind Warning is in effect for the
Guadalupes.

Wednesday, the elongating trough over central CA is forecast to
dumbbell, w/the srn lobe swinging thru SoCal/Baja del Norte by 00Z
Thu, and to NE NM by 12Z.  This will send a strong Pac front into SE
NM by late afternoon, sharpening up a dryline along which convection
will redevelop.  By late afternoon, the upper jet will be well-
entrenched over the area, resulting in 70-80kts of shear over the
region, favoring supercell development w/large hail/damaging winds.
An isolated tornado cannot be ruled out, especially as low-lvl
helicities ramp up along the dryline NE during the evening.  Out
west, a strong mtn wave develops over the Guadalupes/Delawares, and
we'll continue a watch there.

The Pac front will scour moisture east, drying things out Thursday.
Unfortunately, w/the Pac front comes cooler temps, followed by even
colder temps as a secondary cold front drops in late Thu night. This
will take temps well-blo normal thru the weekend, w/Sat being the
coldest day this forecast.  Zonal flow will prevail in the extended,
and temps should warm back above-normal by Monday.  Aside from
minimal chances of convection in the far east each day, grids stay
dry after Wed.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     54  76  53  68 /  50  30  80   0
Carlsbad                       46  70  45  65 /  10  50  60   0
Dryden                         58  78  57  80 /  80  30  50   0
Fort Stockton                  53  77  52  72 /  50  40  60   0
Guadalupe Pass                 44  59  37  54 /  10  70  70   0
Hobbs                          47  71  45  63 /  10  40  80   0
Marfa                          44  71  42  65 /  40  60  60   0
Midland Intl Airport           52  77  51  68 /  40  40  80   0
Odessa                         52  77  51  67 /  40  40  80   0
Wink                           50  77  49  68 /  20  50  80   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Wind Advisory until 8 PM MDT this evening for Eddy County Plains.

     High Wind Watch from Wednesday evening through Thursday evening
     for Guadalupe Mountains of Eddy County.

     High Wind Warning until 8 PM MDT this evening for Guadalupe
     Mountains of Eddy County.

TX...Wind Advisory until 9 PM CDT this evening for Eastern Culberson
     County.

     High Wind Watch from Wednesday evening through Thursday evening
     for Guadalupe Mountains Above 7000 Feet-Guadalupe and
     Delaware Mountains.

     High Wind Warning until 8 PM MDT this evening for Guadalupe
     Mountains Above 7000 Feet.

&&

80/44
Hazardous weather outlook, Mar 17, 1:57 PM CDT, 2 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
157 PM CDT Tue Mar 17 2020

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-181900-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
157 PM CDT Tue Mar 17 2020 /1257 PM MDT Tue Mar 17 2020/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

There is a slight risk of severe storms this afternoon and evening
along and east of a Lamesa... Crane... to Panther Junction line.
These storms may produce large hail... damaging wind... frequent
lightning... locally heavy rain... and a few tornadoes.

A High Wind Warning is in effect for the Guadalupe Mountains this
afternoon and early evening with a Wind Advisory for Eddy County and
the Upper Trans Pecos.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There is a enhanced risk of severe thunderstorms Wednesday afternoon
and night generally east of a Seminole... Odessa... to McCamey line.
These storms may produce large hail... damaging wind... frequent
lightning... locally heavy rain... and a few tornadoes.

There is a High Wind Watch in effect for the Guadalupe Mountains
Wednesday night and Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening and
again on Wednesday.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, Mar 17, 3:40 PM CDT, 29 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
340 PM CDT Tue Mar 17 2020

TXZ047-048-172130-
Scurry TX-Borden TX-
340 PM CDT Tue Mar 17 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SCURRY AND
NORTHEASTERN BORDEN COUNTIES UNTIL 430 PM CDT...

At 340 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Gail, moving northeast at 10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Gail and Fluvanna.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3266 10134 3281 10152 3296 10138 3296 10117
      3297 10105 3296 10087
TIME...MOT...LOC 2040Z 229DEG 11KT 3285 10135

29
Special weather statement, Mar 17, 4:05 PM CDT, 4 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
405 PM CDT Tue Mar 17 2020

TXZ045>047-172145-
Dawson TX-Gaines TX-Borden TX-
405 PM CDT Tue Mar 17 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GAINES...
NORTHWESTERN BORDEN AND DAWSON COUNTIES UNTIL 445 PM CDT...

At 405 PM CDT, Doppler radar was tracking a strong thunderstorm 16
miles west of Lamesa, moving northeast at 40 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Lamesa, Welch, Lamesa Municipal Airport, Los Ybanez, Punkin Center,
Arvana, Hancock and McKenzie Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3289 10159 3253 10221 3283 10240 3296 10226
      3296 10169
TIME...MOT...LOC 2105Z 232DEG 36KT 3267 10223

29

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 16, 7:20 PM CDTSpecial Weather StatementMAFBrewster25 min
Mar 16, 7:33 PM CDTSpecial Weather StatementMAFBrewster27 min
Mar 16, 7:37 PM CDTSpecial Weather StatementMAF23 min
Mar 16, 7:48 PM CDTSpecial Weather StatementMAFBrewster27 min
Mar 16, 8:00 PM CDTSevere Thunderstorm WarningMAFBrewster45 min
Mar 17, 2:51 AM CDTHigh Wind WatchMAFCulberson36 hr
Mar 17, 2:51 AM CDTHigh Wind WarningMAFCulberson18 hr
Mar 17, 3:09 AM CDTWind AdvisoryMAFCulberson18 hr
Mar 17, 3:40 PM CDTSpecial Weather StatementMAFBorden50 min
Mar 17, 3:47 PM CDTSevere Thunderstorm WarningMAFBorden, Scurry43 min
Mar 17, 4:05 PM CDTSpecial Weather StatementMAFDawson40 min
Mar 17, 4:39 PM CDTSpecial Weather StatementMAFCrane51 min
Mar 17, 4:55 PM CDTSpecial Weather StatementMAFBorden50 min
Mar 17, 5:12 PM CDTSpecial Weather StatementMAFCrane48 min
Mar 17, 5:13 PM CDTSpecial Weather StatementMAFUpton47 min
Mar 17, 5:24 PM CDTAreal Flood AdvisoryMAFBorden, Scurry2 hr
Mar 17, 5:27 PM CDTSpecial Weather StatementMAFScurry48 min
Mar 17, 5:39 PM CDTSpecial Weather StatementMAFPecos51 min
Mar 17, 6:33 PM CDTSpecial Weather StatementMAFTerrell42 min
Mar 17, 6:41 PM CDTSevere Thunderstorm WarningMAFPecos, Terrell49 min

Nearby

Severe Thunderstorm Warnings in Texas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.